Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why are many modern wound dressings designed to keep the wound moist?

  1. AMoisture kills all bacteria in the wound
  2. BMoist dressings never need changing
  3. CDry wounds never become infected
  4. DA moist environment supports faster healing
2.Nursing fundamentalsHard

Which of these patients should the nurse attend to first?

  1. AA patient with a pain score of 4/10 who had analgesia 30 minutes ago
  2. BA patient who wants to talk about the results of a scan
  3. CA patient asking for their regular evening medicines
  4. DA patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
3.Clinical nursingMedium

A patient is prescribed two different eye drops at the same time. What is correct?

  1. AWait about five minutes between the two drops
  2. BGive both drops at once into the same eye
  3. CMix the two drops in one bottle
  4. DGive one drop now and the other the next day
4.Clinical nursingHard

A patient is admitted with suspected meningococcal disease. Which infection control measure is usually needed?

  1. AAirborne precautions with a negative-pressure room for the whole hospital stay
  2. BIsolation only after the patient has gone home
  3. CDroplet precautions until 24 hours of effective antibiotics have been given
  4. DNo precautions, because it is not contagious
5.Arterial blood gas interpretationMedium
pH7.357.457.58PaCO₂mmHg354520HCO₃⁻mmol/L222618uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.58, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 18 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.58PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 18 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354562HCO₃⁻mmol/L222629acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.29, PaCO₂ 62 mmHg (8.3 kPa), HCO₃⁻ 29 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.29PaCO₂ 62 mmHg (8.3 kPa)HCO₃⁻ 29 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 96% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 70/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 25SpO₂ 96%O₂SBP 150HR 70AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
84 g/L1.5 g/kg/day85 mL/h97 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 97 kg patient needs 1.5 g of protein per kg a day. The tube feed contains 84 g of protein per litre and runs at 85 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

97 kg1.5 g/kg/day84 g/L85 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 20%1000 mLamino acids 4%1000 mL76 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 76 kg adult receives 1000 mL of parenteral nutrition containing 20% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

76 kg1000 mLdextrose 20%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus tachycardiafirst-degree AV blockjunctional rhythmsinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2first-degree AV block
  3. 3junctional rhythm
  4. 4sinus bradycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)junctional rhythmfirst-degree AV blockthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2junctional rhythm
  3. 3first-degree AV block
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A nurse receives four call lights at the same time. Which patient does the nurse go to first?

  1. AA patient who says, “I can’t catch my breath.”
  2. BA patient asking what time the doctor will come
  3. CA patient whose IV pump is alarming for a finished bag of maintenance fluid
  4. DA patient asking for pain medication for pain of 4/10
14.Prioritization & delegationHard

Four patients arrive at the emergency department together. Who should be seen first?

  1. AA teenager with a cut on the arm whose bleeding is controlled
  2. BAn adult with a deformed ankle and a normal pulse in the foot
  3. CA 2-year-old who is drooling, sitting forward and has stridor
  4. DAn adult with a migraine and a blood pressure of 150/90 mmHg
15.Infection control & patient safetyMedium

Which practice is safe when transferring a patient from a bed to a stretcher?

  1. AHave the patient slide across without help or a slide sheet
  2. BLock the wheels of both the bed and the stretcher before moving the patient
  3. CLeave the stretcher wheels unlocked so it can move with the patient
  4. DLower the stretcher side rails during transport
16.Infection control & patient safetyHard

Who should mark the operative site before surgery?

  1. AThe admitting clerk, using the information written on the consent form
  2. BAny member of the operating room team after anesthesia starts
  3. CThe person who will perform the procedure, with the patient involved where possible
  4. DThe patient, alone, using a marker pen at home on the night before surgery
17.Lab values & electrolytesMedium

A patient with sepsis has a lactate of 2.1 mmol/L on admission and 4.3 mmol/L two hours later, despite IV fluids. What does this suggest?

  1. AImproving circulation as the fluids start to work
  2. BWorsening tissue perfusion that needs urgent reporting
  3. CExpected muscle activity from shivering in fever
  4. DA normal response to IV fluids in the first hours
18.Lab values & electrolytesHard

Two days after bowel surgery, a patient with nasogastric suction has a distended abdomen, absent bowel sounds and muscle weakness. The potassium is 2.8 mEq/L. Which interpretation is best?

  1. AThe low potassium is due to the patient drinking too much water
  2. BThe potassium is normal for the second day after surgery
  3. CHypokalemia from gastric losses is contributing to paralytic ileus
  4. DHyperkalemia from tissue damage is causing the bowel to stop

3Solutions

1.Nursing fundamentals

Answer: D · A moist environment supports faster healing

Why this is the answer

Moist wound healing helps epithelial cells migrate and reduces scab formation and pain. The dressing should still manage excess exudate to protect the surrounding skin.

Answer

D · A moist environment supports faster healing
2.Nursing fundamentals

Answer: D · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)

Why this is the answer

Hypoglycaemia can quickly lead to unconsciousness and seizures and needs immediate treatment. The other patients' needs are important but can wait a few minutes.

Answer

D · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
3.Clinical nursing

Answer: A · Wait about five minutes between the two drops

Why this is the answer

Leaving a few minutes between different drops lets each one be absorbed. Gentle pressure on the inner corner of the eye can also reduce systemic absorption.

Answer

A · Wait about five minutes between the two drops
4.Clinical nursing

Answer: C · Droplet precautions until 24 hours of effective antibiotics have been given

Why this is the answer

Neisseria meningitidis spreads through droplets and close contact. Droplet precautions are used until 24 hours of effective antibiotics, and public health arranges prophylaxis for close contacts.

Answer

C · Droplet precautions until 24 hours of effective antibiotics have been given
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.58: alkalaemia (above 7.45)
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 18 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·2.2 = 26.2 mmol/L
chronic: 24 + 3.5·2.2 = 31.7 mmol/L

Compare

measured: 29 mmol/L → acute on chronic

Answer

acute on chronic
7.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 4 + 4 + 5 = 13

Severity

GCS 13 → mild

Answer

mild
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 96% → 0
on oxygen → 2
SBP 150 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 2 + 0 + 0 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 31.3 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.5·97 = 145.5 g/day

Protein from the feed

85·16 = 1360 mL = 1.36 L
1.36·84 = 114.2 g/day

Shortfall

ΔP = 145.5 − 114.2 = 31.26 ≈ 31.3 g/day

Answer

ΔP = 31.3 g/day
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.44 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

20·1000/100 = 200 g = 200 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 200 000/(76·1080) = 2.437 ≈ 2.44 mg/kg/min

Answer

GIR = 2.44 mg/kg/min
11.ECG rhythm strip interpretation

Answer: sinus bradycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 36 small boxes, 1500 ÷ 36 ≈ 42 per minute.
2. Rhythm: regular, every R–R is 1.44 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus bradycardia

Answer

sinus bradycardia
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 43 small boxes, 1500 ÷ 43 ≈ 35 per minute.
2. Rhythm: R–R regular (1.72 s) and P–P regular (0.68 s), but the two are independent.
3. P waves: upright and regular at 88 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · A patient who says, “I can’t catch my breath.”

Why this is the answer

New difficulty breathing is a possible threat to life and needs assessment first. A finished maintenance bag, moderate pain and a question can be handled next.

Answer

A · A patient who says, “I can’t catch my breath.”
14.Prioritization & delegation

Answer: C · A 2-year-old who is drooling, sitting forward and has stridor

Why this is the answer

Drooling, a forward-leaning (tripod) position and stridor suggest a severe upper airway obstruction, such as epiglottitis, which can become complete quickly. The child should be kept calm and the throat not examined until airway experts are present.

Answer

C · A 2-year-old who is drooling, sitting forward and has stridor
15.Infection control & patient safety

Answer: B · Lock the wheels of both the bed and the stretcher before moving the patient

Why this is the answer

Both surfaces are locked and at the same height before the transfer, a slide sheet is used and enough staff help. Side rails are raised on the stretcher during transport.

Answer

B · Lock the wheels of both the bed and the stretcher before moving the patient
16.Infection control & patient safety

Answer: C · The person who will perform the procedure, with the patient involved where possible

Why this is the answer

Under the Universal Protocol, the site is marked by the person performing the procedure, or an authorized delegate, ideally while the patient is awake and can confirm it. This helps prevent wrong-site surgery.

Answer

C · The person who will perform the procedure, with the patient involved where possible
17.Lab values & electrolytes

Answer: B · Worsening tissue perfusion that needs urgent reporting

Why this is the answer

A rising lactate despite fluids suggests ongoing tissue hypoperfusion and worsening sepsis or septic shock. The nurse reports it at once; further fluids, vasopressors and source control may be needed, and lactate is remeasured.Checked against: Lactate Test · MedlinePlus (NIH) (2024); Septic shock · MedlinePlus (NIH) (2025)

Answer

B · Worsening tissue perfusion that needs urgent reporting
18.Lab values & electrolytes

Answer: C · Hypokalemia from gastric losses is contributing to paralytic ileus

Why this is the answer

Gastric suction removes potassium and causes metabolic alkalosis, which shifts more potassium into cells. Low potassium reduces smooth muscle contraction and contributes to ileus and weakness. The provider is informed and potassium is replaced as prescribed.Checked against: Hypokalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

C · Hypokalemia from gastric losses is contributing to paralytic ileus

ExamProblems · examproblems.com/courses/nursing-fundamentals